MAUDE Adverse Event Report: B.BRAUN MEDICAL SAS - OWNER VENATECH CONVERTIBLE; VENA CAVA FILTER SYSTEM

B.BRAUN MEDICAL SAS - OWNER VENATECH CONVERTIBLE; VENA CAVA FILTER SYSTEM
Catalog Number 5010028
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 07/10/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch history review: the batch history file has been reviewed.It complies with the specifications and does not present any discrepancy.No other similar incident was reported to the manufacturer on this batch of filters, (b)(4).X-ray pictures examination: the x-ray pictures show that the lower part of the filter did not deploy after release.The upper part of the filter is perfectly opened.The filter is in v shape.However there is no visible information which could help to find the potential root cause of this improper deployment.Photographic examination: the photos taken just after the filter explanation show : a filter distorted but complete and not fractured.A thrombus/clot inside around the filter's head.A thrombus/clot at the level of the filter's feet.Conclusion: the elements received do not allow to determine why the filter did not completely open after release.A hypothesis can be drawn: the filter has been released in a preexisting thrombus.However this hypothesis cannot be confirm without the images of the pre-placement control cavogram.Filter embolization is a known risk of the vena cava filter implantation, documented in the ifu.This incident is an isolated case.No corrective action is envisaged.
 
Event or Problem Description
Right ij puncture site.Co2 venacavagram, and subsequent introduction of the convertible introducer.Filter was inserted into the sheath, pusher was then removed, filter cartridge was removed, sheath was flush with heparinized saline, the pusher was reintroduced, and the filter deployed.The filer was noted to not open on the distal (bottom) end while the cone and top of the stabilizing legs were opened.The physician then "shook the filter with the end of the sheath", which did not open the base of the filter.He then noted that the filter was migrating in the partially opened configuration from the ivc to the patient's heart.The physician was able to snare the convertible from below the filter hear through a 16 fr sheath, but was unable to snare the distal end of the filter.The filter was removed without incident via the rij.
 
Additional Manufacturer Narrative
Device evaluation: the manufacturer received for investigation one venatech convertible filter kit from batch 36899869 composed of the following elements: - the dilator inserted in the sheath, - the long pusher, - the cartridge, - the explanted filter, completely distorted.There are some residues of blood and tissues caught in the filter's legs.Observation of the implantation accessories: no defect is visible on the implantation accessories received.Observation of the filter: the legs are bent just after the filter head, according to the images received, they were bent during the filter's removal.In spite of the distortion of the filter's legs, no defect is visible: the weldings are correct, the hooks are correctly positioned and the legs correctly fixed in the head.No manufacturing defect is detected.Conclusion: the evaluation of the explanted filter shows no manufacturing defect on the device.The x-ray pictures allow us to hypothesise that the filter's feet were constrained by an external element (potentially a thrombus).The photo taken just after the filter's removal shows that there was some human material around the filter's feet preventing its deployment.This is an isolated case, no corrective action is envisaged.Incomplete opening of stabilizing legs during deployment is a known risk of the vena cava filter implantation procedure.The ifu specify that:"prior to implanting the venatach convertible vena cava filter, a pre-placement cavigram is required to : · determine the highest level of any thrombus which may be present.".

Brand Name
VENATECH CONVERTIBLE
Common Device Name
VENA CAVA FILTER SYSTEM
Manufacturer (Section D)
B.BRAUN MEDICAL SAS - OWNER
204 avenue du marechal juin
boulogne billancourt, ile de france 92100
FR  92100
MDR Report Key5856973
Report Number9612452-2016-00027
Device Sequence Number16259280
Product Code DTK
UDI-Device Identifier04027478130752
UDI-Public04027478130752
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K152765
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date07/06/2020
Device Catalogue Number5010028
Device Lot Number36899869
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/19/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/11/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/09/2016
Supplement Report FDA Received Date09/19/2016
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;